Nebraska, 2018

Hail and Damaging Winds in Nebraska, July 4, 2018

July 4, 2018 · NWS OAX · 11 events in 4 counties and zones

A cold front moving into the area triggered thunderstorms during the afternoon and evening of July 4. Winds gusted up to 60 to 70 mph, and caused numerous tree limbs to be blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A cold front moving into the area triggered thunderstorms during the afternoon and evening of July 4. Winds gusted up to 60 to 70 mph, and caused numerous tree limbs to be blown down. Some trees down on to cars and one home. The storm cancelled some public fireworks displays.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 4, 2:30 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 4, 2:30 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
330 PM CDT Wed Jul 4 2018

.SHORT TERM...(Tonight through Saturday)
Issued at 329 PM CDT Wed Jul 4 2018

Heat into the evening, and thunderstorms tonight and Thursday are
the primary forecast concerns.

Scattered convection fired earlier this morning in north central
Nebraska, then tracked across northeast Nebraska as weak mid level
impulse lifted through the region. Convection continued to fire
during the afternoon along a cold front extending from eastern South
Dakota into southwest Nebraska, aided by approach of another mid
level wave entering the Plains. Airmass ahead of cold front was
becoming increasingly unstable as surface dew points in the lower
and middle 70s were common, yielding SBCAPE values over 5000 J/kg.
And also heat indices near or above 105. Our far northern CWA where
clouds are extensive may not quite reach advisory level heat, but
any breaks in clouds could still heat things up.

Cold front is expected to only slowly drift southeast late today,
then make more of a push tonight as cold pool develops from uptick
in convection with approaching shortwave. Expect that uptick to
occur along frontal boundary through the afternoon, and reach
northeast Nebraska by early evening. Expected MLCAPE approaching
4000 J/kg and bulk shear of 35kt suggests some supercell structures
are likely initially, with potential for damaging wind gusts and
possibly large hail, however warm temperatures aloft will limit hail
somewhat. Also, an isolated tornado appears possible given low level
shear profiles along front and where locally enhanced flow
materializes.

Front should surge southeast during the evening ahead of developing
cold pool, and could reach I-80 before midnight, with a continued
risk of damaging winds. Convection should wane after midnight as
atmosphere stabilizes and shortwave lifts northeast.

Frontal boundary will likely become active again Thursday afternoon,
with expected position over our southern CWA, though that is in
question due to progression of overnight convection. However models
are consistent in developing storms along elevated boundary north of
cold front as well, thus much of our southern CWA will have at least
a chance of storms through the afternoon and early evening. The GFS
is most robust in showing over 3000 J/kg elevated CAPE along this
boundary, stretching west to east just south of Omaha. If this
materializes, there would be some severe risk Thursday afternoon.

If convection does fire then, activity will slowly sink south during
the evening, leaving most of the CWA dry for Friday into Saturday.
By that time, surface high pressure behind frontal system will be
sliding east while mid level high pressure builds overhead. A
tendency toward warmer temperatures from mid level ridging will be
tempered somewhat by easterly low level wind component.

.LONG TERM...(Saturday night through Wednesday)
Issued at 329 PM CDT Wed Jul 4 2018

The longer term forecast will be dominated by mid level ridge
covering most of the CONUS save for the Pacific Northwest. Warm and
humid conditions should result as surface flow remains generally
from the south and any convection rides westerlies well north of our
area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1234 PM CDT Wed Jul 4 2018

Scattered showers and thunderstorms will be possible across
northeast Nebraska through this morning. Later this afternoon and
tonight, a cold front will drift into the region from the
northwest. This will bring a better chance for showers and
thunderstorms to KOFK beginning late this afternoon, and
eventually to KLNK and KOMA this evening and overnight.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

IA...Heat Advisory until 8 PM CDT this evening for IAZ043-055-056-069-
     079-080-090-091.

&&

SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...KG
Hazardous weather outlook, Jul 4, 3:21 PM CST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
421 PM CDT Wed Jul 4 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-051130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
421 PM CDT Wed Jul 4 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

A Heat Advisory continues into the evening as the combination of
temperatures in the 90s and high humidity will make it feel more
like 105.

There is a risk for severe thunderstorms tonight in areas along
and north of Interstate 80. Damaging winds will be the primary
hazard, but large hail and an isolated tornado will be possible
through mid evening in northeast Nebraska where storms fire first.
A cold front just to the north of northeast Nebraska will be the
focus for storm development. That front will begin moving south
this evening, and could trigger storms along it through the late
evening as it approaches I-80.

Flooding will continue along the Missouri River mainly downstream
from Omaha. Minor flooding is occurring along Lincoln Creek in
Seward county, and should drop below flood stage by Thursday.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Thunderstorms will be possible Thursday and Thursday night.

Flooding will continue along the Missouri River mainly downstream
from Omaha into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through Thursday.

In the hours before

Special weather statement, Jul 4, 4:00 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
500 PM CDT WED JUL 4 2018

NEZ011-042230-
Knox NE-
500 PM CDT WED JUL 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KNOX COUNTY UNTIL
530 PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Lynch, or 22 miles southeast of Spencer, moving
northeast at 15 mph. A second storm was north of Page, moving
northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Niobrara and Verdel.

LAT...LON 4284 9819 4284 9815 4277 9806 4276 9799
      4277 9797 4273 9794 4262 9831 4285 9831
      4287 9827 4287 9825
TIME...MOT...LOC 2200Z 240DEG 15KT 4274 9830

MILLER

The radar

The Sioux Falls radar (KFSD), 136 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Knox

When
July 4, 4:22 PM CST
Where
Knox County, 4.12 mi NW of Wausa
Measured
0.88 in hail
Reported by
Public
Coordinates
42.540, -97.590

Hail, Knox

When
July 4, 4:48 PM CST
Where
Knox County, 0.86 mi SE of Winnetoon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.510, -97.940

Hail, Knox

When
July 4, 4:50 PM CST
Where
Knox County, 2.76 mi N of Winnetoon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.560, -97.950

Hail, Knox

When
July 4, 5:01 PM CST
Where
Knox County, 0.86 mi SW of Center
Measured
1.25 in hail
Reported by
Public
Coordinates
42.610, -97.880

Thunderstorm Wind, Saunders

When
July 4, 8:05 PM CST
Where
Saunders County, 4.03 mi NNW of Leshara
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
41.380, -96.470

Thunderstorm Wind, Saunders

When
July 4, 8:14 PM CST
Where
Saunders County, 5.11 mi WNW of Leshara
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.360, -96.520

Small twigs were blown off trees.

Thunderstorm Wind, Douglas

When
July 4, 8:38 PM CST
Where
Douglas County, 0.52 mi E of (Oma)eppley Fld Omah
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.300, -95.890

Measured wind at Omaha Eppley Airport.

Thunderstorm Wind, Douglas

When
July 4, 8:50 PM CST
Where
Douglas County, 0.69 mi S of Millard
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.210, -96.120

A large tree fell on a home.

Thunderstorm Wind, Douglas

When
July 4, 8:50 PM CST
Where
Douglas County, West Benson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.280, -96.000

A large 8 inch diameter tree was blocking a road.

Thunderstorm Wind, Douglas

When
July 4, 9:00 PM CST
Where
Douglas County, 1.25 mi ENE of Millard
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.230, -96.100

Several large tree limbs were blown onto parked cars.

Thunderstorm Wind, Sarpy

When
July 4, 9:18 PM CST
Where
Sarpy County, 3.49 mi N of (Off)offutt Afb
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.170, -95.930

A large 12 inch tree limn was blown down across the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769632, 769637, 769645, 769647, 769675, 772497, 772498, 769682, 772499, 772500, 772501.